Texas, 2013

Hail in Texas, May 10, 2013

May 10, 2013 · NWS MAF · 1 event in 1 county or zone

An upper low was located over Arizona with associated upper level disturbances passing over West Texas. A cold front was present across the Trans Pecos.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper low was located over Arizona with associated upper level disturbances passing over West Texas. A cold front was present across the Trans Pecos. These features combined to produce needed lift for thunderstorm development mainly across the Lower Trans Pecos.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 10, 10:44 AM CST, 28 minutes earlier.

Area forecast discussion, May 10, 10:44 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1144 AM CDT FRI MAY 10 2013

.UPDATE...
FORECAST UPDATED TO INCREASE RAIN CHANCES ACROSS THE PERMIAN BASIN
AND OVER PORTIONS OF SOUTHWEST TEXAS.

&&

.DISCUSSION...
THE NEWEST RUNS OF THE GFS AND THE NAM ARE CONSISTENT IN SHOWING
RAIN THIS AFTERNOON ACROSS PORTIONS OF THE PERMIAN BASIN...THE
TRANS PECOS...AND OVER HIGHER ELEVATIONS OF SOUTHWEST TEXAS. BASED
ON CURRENT RADAR AND SATELLITE TRENDS...HAVE OPTED TO INCREASE
POPS SLIGHTLY ACROSS THE AREA. THE PERMIAN BASIN AND PORTIONS OF
THE LOWER TRANS PECOS COULD SEE SOME SEVERE WEATHER THIS AFTERNOON
AS WELL. SPC HAS MOVED THE SLIGHT RISK AREA FURTHER INTO OUR AREA
FOR THIS AFTERNOON AND WE CONCUR WITH THIS ASSESSMENT.

&&

.PREV DISCUSSION... /ISSUED 348 AM CDT FRI MAY 10 2013/

DISCUSSION...
A WELCOME CHANGE TO UNSETTLED WEATHER IS IN THE OFFING BEGINNING
TODAY DUE TO A NORTHERN STREAM COLD FRONT (CURRENTLY LOCATED NEAR
THE PECOS RIVER) INTERACTING WITH A SOUTHERN STREAM UPPER LOW
CURRENTLY LOCATED ACROSS WESTERN ARIZONA. UPPER LEVEL DISTURBANCES
LOCATED WITHIN THE LEFT EXIT REGION OF THE UPPER JET ASSOCIATED
WITH THIS UPPER LOW WILL PROVIDE LARGE SCALE LIFT ALONG AND BEHIND
THE COLD FRONT TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH TONIGHT. A FEW STORMS WILL PROBABLY BE STRONG GIVEN SHEAR
VALUES EXCEEDING 30 KNOTS BUT CAPE VALUES SHOULD GENERALLY RANGE
BELOW 1000 J/KG PRECLUDING WIDESPREAD ORGANIZED SEVERE WEATHER.
MUCH COOLER AND MUCH BELOW NORMAL HIGH TEMPERATURES ARE EXPECTED
TODAY PER 850 MILLIBAR TEMPERATURE FORECAST BEHIND THE FRONT.

THE SOUTHERN STREAM UPPER LOW IS FORECAST BY CONSENSUS THROUGH
MONDAY TO CUTOFF AND MEANDER ACROSS MEXICO. THIS WILL BASICALLY
FAVOR AREAS SOUTH AND WEST OF THE PECOS RIVER WITH BETTER
PRECIPITATION CHANCES THROUGH MONDAY. THE SEVERE WEATHER
THREAT CONTINUES TO LOOK ON THE LOW SIDE SATURDAY THROUGH MONDAY
GIVEN DECREASING SHEAR VALUES AND CAPES GENERALLY REMAINING
BELOW 1000 J/KG. HIGH TEMPERATURES ARE FORECAST TO REMAIN BELOW
NORMAL ESPECIALLY ACROSS THE DAVIS MOUNTAINS AND THE BIG BEND
WHERE SIGNIFICANT CLOUD COVER AND SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED.

FOR TUESDAY AND WEDNESDAY OF NEXT WEEK THE UPPER LOW IS FORECAST
TO FINALLY GET KICKED EAST BY AN UPPER LEVEL TROUGH MOVING INTO
THE NORTHWESTERN UNITED STATES. THIS SHOULD ALLOW THE THREAT OF
SHOWERS AND THUNDERSTORMS ESPECIALLY TUESDAY TO SHIFT
NORTHEASTWARD TO INCLUDE THE PERMIAN BASIN OF WEST TEXAS.

MUCH ABOVE NORMAL TEMPERATURES ARE EXPECTED BEHIND THIS SYSTEM
WEDNESDAY THROUGH FRIDAY DUE TO LOW LEVEL THERMAL RIDGING
DEVELOPING. THERE IS SOME DISAGREEMENT BETWEEN THE ECMWF AND THE
GFS ON THE UPPER LEVEL PATTERN AND THIS WILL IMPACT WHERE THE
DRYLINE EVENTUALLY SETS UP. FOR THIS REASON WILL KEEP THE
FORECAST DRY FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 74  54  76  50  /  60  20  10   0
BIG SPRING TX              75  55  75  52  /  60  20  10   0
CARLSBAD NM                75  53  75  51  /  40  30  20  10
DRYDEN TX                  86  62  72  59  /  30  30  40  30
FORT STOCKTON TX           78  56  74  56  /  60  30  30  10
GUADALUPE PASS TX          68  47  61  52  /  30  30  40  20
HOBBS NM                   69  51  73  51  /  60  30  10   0
MARFA TX                   74  46  65  47  /  40  30  50  30
MIDLAND INTL AIRPORT TX    76  55  76  52  /  50  20  10   0
ODESSA TX                  76  56  78  52  /  50  20  10   0
WINK TX                    78  56  79  54  /  40  30  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

03/67
Hazardous weather outlook, May 10, 5:11 AM CST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
611 AM CDT FRI MAY 10 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
611 AM CDT FRI MAY 10 2013 /511 AM MDT FRI MAY 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS THE AREA. A FEW OF
THESE STORMS COULD BE STRONG TO NEAR SEVERE WITH HAIL AND
GUSTY WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE AREA SATURDAY...WITH MOST OF THE ACTIVITY SHIFTING TO AREAS
WEST OF THE PECOS RIVER SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 10, 6:07 AM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
707 AM CDT FRI MAY 10 2013

NMZ028-101300-
EDDY COUNTY PLAINS-
607 AM MDT FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL EDDY COUNTY UNTIL 700 AM MDT...

A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF LOCO HILLS AT 607
AM MDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DIME TO NICKEL SIZE HAIL...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER
NOW.

&&

LAT...LON 3297 10432 3297 10382 3278 10382 3272 10411
      3275 10435
TIME...MOT...LOC 1207Z 266DEG 13KT 3289 10420
Local storm report, May 10, 6:15 AM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
715 AM CDT FRI MAY 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HAIL             2 N ARTESIA             32.88N 104.43W
05/10/2013  E0.75 INCH       EDDY               NM   PUBLIC

            PUBLIC REPORT FROM FACEBOOK OF PEA TO DIME SIZED HAIL IN
            COTTONWOOD

&&

MH
Special weather statement, May 10, 6:31 AM CST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
731 AM CDT FRI MAY 10 2013

NMZ029-033-101330-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
631 AM MDT FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL LEA COUNTY UNTIL 730 AM MDT...

A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF LOVINGTON AIRPORT
AT 631 AM MDT...MOVING NORTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO PENNY TO NICKEL SIZE HAIL GUSTY WINDS...DEADLY CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER NOW.

&&

LAT...LON 3315 10362 3300 10335 3284 10352 3283 10363
      3289 10375
TIME...MOT...LOC 1231Z 199DEG 12KT 3291 10364
Special weather statement, May 10, 10:29 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1129 AM CDT FRI MAY 10 2013

TXZ075-081-082-101730-
PECOS-TERRELL-BIG BEND AREA-
1129 AM CDT FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL
COUNTIES UNTIL 1230 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER LONGFELLOW AT 1128 AM CDT...
MOVING EAST AT 10 MPH. ADDITIONAL THUNDERSTORMS ARE DEVELOPING OVER
THE GLASS MOUNTAINS AND COULD BECOME AS STRONG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO PENNY TO NICKEL SIZE HAIL AND STRONG WINDS TO 50
MPH...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3028 10244 3011 10239 3005 10270 3005 10294
      3027 10284
TIME...MOT...LOC 1628Z 261DEG 6KT 3016 10261

The radar

The Midland/Odessa radar (KMAF), 201 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Terrell

When
May 10, 11:12 AM CST to 11:17 AM CST
Where
Terrell County, 2 mi W of Sanderson
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.150, -102.433

A thunderstorm moved over Terrell County and produced dime to nickel sized hail along US 90 near Sanderson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446283.